ADHD and so-called “drug holidays” during the summer months

BiogeniQ, ADHD

12 June 2017

Every year, when school exams are finally over, thousands of parents with an AD/HD child (with or without hyperactivity) ask themselves the same question: should we stop our child’s medication during the summer holidays? This decision should be made on a case-by-case basis as it depends on how hyperactive the child is.

Stopping medication

While halting medication for a short period of time, such as a weekend, is generally not recommended, there is a case to be made for stopping it for longer periods. Drugs such as Concerta® and Vyvanse® can improve attention and reduce impulsive behaviour but have unwanted and worrying side effects such as insomnia and loss of appetite. It is therefore normal to want to give your child a break from taking these drugs. For children who suffer primarily from attention deficit but do not have a serious hyperactivity disorder, stopping their medication would be a way of sidestepping these unwanted effects. 

Continuing medication

Dr. Ageranioti-Bélanger, an adjunct professor at the CHU Sainte-Justine ADHD clinic, advises against stopping medication when a child has severe hyperactivity and chronic impulsivity. Unfortunately, this kind of behaviour can lead to poor self-esteem and social skills which extend beyond the school walls. The resulting sense of rejection tends to lead to isolation and alienation, which affect the child's developing personality. An excellent way to counter this tendency to self-isolation is to enroll your child in different social activities throughout the summer … without discontinuing their medication.

Talk to your doctor before making a decision

It may sound like a simple enough question that you could decide for yourself but, as with any prescription drug, you are best to seek professional medical advice. Your doctor will take all the relevant clinical factors into consideration before giving you his or her considered opinion. For example, it is best to wean children off nonstimulants such as Strattera® gradually, to avoid unwanted effects.

Because everyone is unique, there is no one-size-fits-all approach. It’s important to be flexible and open-minded and make the decision that best suits your child.

 

Michel Cameron

CSO